onsumer Medicine Information
What is in this leaflet
This leaflet answers some common questions about DI-GESIC. It does not contain all the available information and does not take the place of talking with your doctor.
All medicines have risks and benefits.
Your doctor has weighed the risks of you taking DI-GESIC against the benefits they expect it will have for you. Your doctor has had the benefit of taking a full and detailed history from you and is in the best position to make an expert judgement to meet your individual needs.
If you have any concerns about taking this medicine, talk to your doctor or pharmacist.
Keep this leaflet with this medicine.
You may need to read it again. What DI-GESIC is used for DI-GESIC is used to provide relief from mild to moderate pain. DI-GESIC belongs to a group of medicines called analgesics. Analgesics help provide pain relief. DI-GESIC contains an opioid analgesic. Your doctor may have prescribed DI-GESIC for another reason. Ask your doctor if you have any questions about why DI-GESIC has been prescribed for you.
Before taking DI-GESIC
Tell your doctor if you have any of the following conditions or if you have ever experienced any of these conditions.
When you must not take DI-GESIC
You must not take DI-GESIC
if you have had an allergic reaction to DI-GESIC, to any other products containing dextropropoxyphene, to paracetamol or to any of the ingredients listed at the end of this leaflet (see 'Product Description').
Signs of an allergic reaction may include a skin rash, itching, shortness of breath or swelling of the face, lips or tongue.
if the packaging is torn or shows signs of tampering or the tablets do not look quite right.
if the expiry date on the pack has passed.
If you take this medicine after the expiry date has passed, it may not work as well. Do not use alcohol while taking DI-GESIC if you have a history of alcoholism or substance abuse.
Do not take other paracetamol containing products if you have taken 12 DI-GESIC tablets in a day.
Your total daily intake of paracetamol should not exceed 4g.
Before you take DI-GESIC
You must tell your doctor
if you have or have had the following medical conditions:
anaemia, a condition in which there is a decreased number of red blood cells.
if you have had any allergies to any other medicines or any other substances, such as foods, preservatives or dyes.
if you are pregnant or intend to become pregnant.
if you are breast-feeding or plan to breast-feed.
Taking other medicines
Tell your doctor if you are taking any other medicines including any that you buy without a prescription from your pharmacy, supermarket or health food shop.
Some medicines may be affected by DI-GESIC or may affect how well it works. These include:
tranquillisers, medicines that calm you down
antidepressants, medicines to treat depression
sedatives, medicines that help you sleep
muscle relaxants eg. orphenadrine
any other central nervous system depressant drugs
anticonvulsants eg. carbamazepine
anticoagulants, medicines that prevent blood clotting eg. warfarin.
Your doctor or pharmacist has more information on medicines to be careful with or avoid while taking DI-GESIC.
Do not give DI-GESIC to children.
The safety of DI-GESIC in children has not been established. How to take DI-GESIC How much to take
Your doctor will tell you how many DI-GESIC tablets you should take.
Do not take more than the dosage recommended by your doctor or pharmacist even if you are not getting pain relief.
The usual adult dose is two tablets taken every 4 hours or as required for pain.
Take no more than 12 DI-GESIC tablets per day.
DI-GESIC can produce drug dependence when taken in higher than recommended doses over long periods of time.
How to take it
Swallow DI-GESIC tablets whole with a glass of water.
When to take it
DI-GESIC tablets can be taken with or without food.
How long to take it
Your doctor will decide how long you should take DI-GESIC.
If you forget to take it
If you forget to take your medicine, take your dose as soon as you remember. Do not take a double dose to make up for the dose that you missed.
Taking more of this medicine does not necessarily mean greater pain relief.
If you take too much (overdose)
Immediately telephone your doctor or Poisons Information Centre (13 11 26), or go to casualty at your nearest hospital, if you think you or anyone else has taken too much DI-GESIC. Do this even if there are no signs of discomfort or poisoning.
You may need urgent medical attention.
While you are taking DI-GESIC
Things you must do
Tell all doctors, dentists and pharmacists who are treating you that you are taking DI-GESIC.
Tell your doctor or pharmacist before you start any new medicine.
If you become pregnant while you are taking DI-GESIC, tell your doctor or pharmacist.
You should avoid alcohol while you are taking DI-GESIC.
DI-GESIC and alcohol in combination are dangerous and may lead to symptoms of overdose (difficulty breathing, confusion, anxiety, severe drowsiness and dizziness).
Things you must not do
Do not drive or operate machinery until you know how DI-GESIC affects you.
DI-GESIC may make you drowsy or dizzy.
Do not give DI-GESIC to anyone else.
Your doctor has prescribed it for you and your condition.
Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking DI-GESIC.
Like other medicines, DI-GESIC may cause some unwanted side effects. These are likely to vary from patient to patient. Some side effects may be related to the dose of DI-GESIC. It is important that you tell your doctor as soon as possible about any unwanted effects. Your doctor may then decide to adjust the dose of DI-GESIC you are taking.
Tell your doctor or pharmacist if you notice any of the following common side effects and they worry you:
The severity of some of these side effects may be lessened if you lie down.
Tell your doctor or pharmacist if you notice any of the following side effects:
sensation of extreme happiness, known as euphoria
minor visual disturbances
bleeding or bruising more easily than normal
frequent infections such as fever, severe chills, sore throat or mouth ulcers.
Some of these may be serious side effects of DI-GESIC. You may need medical attention. Serious side effects are rare.
If any of the following happen, stop taking DI-GESIC and tell your doctor immediately or go to casualty at your nearest hospital:
yellowing of your skin or eyes known as jaundice
abnormal thought processes known as psychoses.
These are very rare side effects. You may need urgent medical attention or hospitalisation.
Tell your doctor if you notice anything unusual or if you are concerned about any aspect of your health, even if you think the problems are not connected with this medicine and are not referred to in this leaflet.
After taking DI-GESIC
Keep your tablets in the blister pack until it is time to take them.
Keep your tablets in a cool, dry place where the temperature stays below 25 °C.
Keep all medicines where young children cannot reach them.
There is an expiry date (month, year) on your DI-GESIC container.
The medicine should not be taken after this date because it may have lost some of its strength.
If your doctor tells you to stop taking DI-GESIC or you find that the tablets have passed their expiry date, ask your pharmacist what to do with any tablets that are left over.
What it looks like
DI-GESIC tablets are white and are marked with "DI-GESIC".
DI-GESIC is available in blister packs of 20 tablets for retail supply and blister packs of 50 tablets for hospital supply.
dextropropoxyphene hydrochloride (32.5 mg)
paracetamol (325 mg).
DI-GESIC is a product of:
112 Wharf Road
WEST RYDE NSW 2114
Australian Registration Number:
AUST R 52509
This leaflet was revised in